IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Log in (now much improved!) to save this article

An optimal insurance design problem under Knightian uncertainty

  • Carole Bernard

    ()

  • Shaolin Ji

    ()

  • Weidong Tian

    ()

Registered author(s):

    This paper solves an optimal insurance design problem in which both the insurer and the insured are subject to Knightian uncertainty about the loss distribution. The Knightian uncertainty is modeled in a multi-prior g-expectation framework. We obtain an endogenous characterization of the optimal indemnity that extends classical theorems of Arrow (Essays in the Theory of Risk Bearing. Markham, Chicago 1971 ) and Raviv (Am Econ Rev 69(1):84–96, 1979 ) in the classical situation. In the presence of Knightian uncertainty, it is shown that the optimal insurance contract is not only contingent on the realized loss but also on another source of uncertainty coming from the ambiguity. Copyright Springer-Verlag 2013

    If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

    File URL: http://hdl.handle.net/10.1007/s10203-012-0127-5
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

    Article provided by Springer & Associazione per la Matematica in its journal Decisions in Economics and Finance.

    Volume (Year): 36 (2013)
    Issue (Month): 2 (November)
    Pages: 99-124

    as
    in new window

    Handle: RePEc:spr:decfin:v:36:y:2013:i:2:p:99-124
    Contact details of provider: Web page: http://www.springer.com

    Web page: http://www.amases.org/

    Order Information: Web: http://www.springer.com/economics/economic+theory/journal/10203/PS2

    References listed on IDEAS
    Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

    as in new window
    1. Duffie, Darrell & Epstein, Larry G, 1992. "Stochastic Differential Utility," Econometrica, Econometric Society, vol. 60(2), pages 353-94, March.
    2. Doherty, Neil A & Eeckhoudt, Louis, 1995. "Optimal Insurance without Expected Utility: The Dual Theory and the Linearity of Insurance Contracts," Journal of Risk and Uncertainty, Springer, vol. 10(2), pages 157-79, March.
    3. David Schmeidler, 1989. "Subjective Probability and Expected Utility without Additivity," Levine's Working Paper Archive 7662, David K. Levine.
    4. Obstfeld, Maurice, 1994. "Risk-Taking, Global Diversification, and Growth," American Economic Review, American Economic Association, vol. 84(5), pages 1310-29, December.
    5. Gollier, Christian & Schlesinger, Harris, 1995. " Second-Best Insurance Contract Design in an Incomplete Market," Scandinavian Journal of Economics, Wiley Blackwell, vol. 97(1), pages 123-35, March.
    6. repec:dau:papers:123456789/2348 is not listed on IDEAS
    7. Larry G. Epstein & Martin Schneider, 2001. "Recursive Multiple-Priors," RCER Working Papers 485, University of Rochester - Center for Economic Research (RCER).
    8. Alain Chateauneuf & Rose Anne Dana & Jean-Marc Tallon, 2000. "Optimal risk-sharing rules and equilibria with Choquet-expected-utility," Université Paris1 Panthéon-Sorbonne (Post-Print and Working Papers) halshs-00451997, HAL.
    9. Raviv, Artur, 1979. "The Design of an Optimal Insurance Policy," American Economic Review, American Economic Association, vol. 69(1), pages 84-96, March.
    10. Kunreuther, Howard & Hogarth, Robin & Meszaros, Jacqueline, 1993. "Insurer Ambiguity and Maarket Failure," Journal of Risk and Uncertainty, Springer, vol. 7(1), pages 71-87, August.
    11. N. El Karoui & S. Peng & M. C. Quenez, 1997. "Backward Stochastic Differential Equations in Finance," Mathematical Finance, Wiley Blackwell, vol. 7(1), pages 1-71.
    12. Christian Gollier & Harris Schlesinger, 1996. "Arrow's theorem on the optimality of deductibles: A stochastic dominance approach (*)," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 7(2), pages 359-363.
    13. Cooper, Russell & Hayes, Beth, 1987. "Multi-period insurance contracts," International Journal of Industrial Organization, Elsevier, vol. 5(2), pages 211-231.
    14. repec:hal:journl:halshs-00451997 is not listed on IDEAS
    15. Nishimura, Kiyohiko G. & Ozaki, Hiroyuki, 2007. "Irreversible investment and Knightian uncertainty," Journal of Economic Theory, Elsevier, vol. 136(1), pages 668-694, September.
    16. Ji, Shaolin & Peng, Shige, 2008. "Terminal perturbation method for the backward approach to continuous time mean-variance portfolio selection," Stochastic Processes and their Applications, Elsevier, vol. 118(6), pages 952-967, June.
    17. Shannon, Chris & Strzalecki, Tomasz & Rigotti, Luca, 2008. "Subjective Beliefs and Ex Ante Trade," Scholarly Articles 3637104, Harvard University Department of Economics.
    18. Johnson, Eric J, et al, 1993. "Framing, Probability Distortions, and Insurance Decisions," Journal of Risk and Uncertainty, Springer, vol. 7(1), pages 35-51, August.
    19. repec:dau:papers:123456789/5461 is not listed on IDEAS
    20. Hogarth, Robin M & Kunreuther, Howard, 1985. "Ambiguity and Insurance Decisions," American Economic Review, American Economic Association, vol. 75(2), pages 386-90, May.
    21. Zengjing Chen & Larry G. Epstein, 2000. "Ambiguity, risk and asset returns in continuous time," RCER Working Papers 474, University of Rochester - Center for Economic Research (RCER).
    22. Vazquez, Francisco J. & Watt, R., 1999. "A theorem on multi-period insurance contracts without commitment," Insurance: Mathematics and Economics, Elsevier, vol. 24(3), pages 273-280, May.
    23. Gilboa, Itzhak & Schmeidler, David, 1989. "Maxmin expected utility with non-unique prior," Journal of Mathematical Economics, Elsevier, vol. 18(2), pages 141-153, April.
    24. Carole Bernard & Weidong Tian, 2009. "Optimal Reinsurance Arrangements Under Tail Risk Measures," Journal of Risk & Insurance, The American Risk and Insurance Association, vol. 76(3), pages 709-725.
    25. G. Carlier & R. Dana, 2008. "Two-persons efficient risk-sharing and equilibria for concave law-invariant utilities," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 36(2), pages 189-223, August.
    26. Duffie, Darrel & Lions, Pierre-Louis, 1992. "PDE solutions of stochastic differential utility," Journal of Mathematical Economics, Elsevier, vol. 21(6), pages 577-606.
    27. Duffie, Darrell & Epstein, Larry G, 1992. "Asset Pricing with Stochastic Differential Utility," Review of Financial Studies, Society for Financial Studies, vol. 5(3), pages 411-36.
    28. A. Y. Golubin, 2006. "Pareto-Optimal Insurance Policies in the Models with a Premium Based on the Actuarial Value," Journal of Risk & Insurance, The American Risk and Insurance Association, vol. 73(3), pages 469-487.
    29. Michael Breuer, 2005. "Multiple Losses, "EX ANTE" Moral Hazard, and the Implications for Umbrella Policies," Journal of Risk & Insurance, The American Risk and Insurance Association, vol. 72(4), pages 525-538.
    30. Doherty, Neil A & Schlesinger, Harris, 1983. "Optimal Insurance in Incomplete Markets," Journal of Political Economy, University of Chicago Press, vol. 91(6), pages 1045-54, December.
    Full references (including those not matched with items on IDEAS)

    This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

    When requesting a correction, please mention this item's handle: RePEc:spr:decfin:v:36:y:2013:i:2:p:99-124. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Sonal Shukla)

    or (Rebekah McClure)

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If references are entirely missing, you can add them using this form.

    If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.